Alert archive / Montana / Lake Wind Advisories in 2016
Lake Wind Advisory 9, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at Aug 3, 2016, 3:45 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Aug 3, 2016, 4:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2016, 3:45 AM MDT (09:45 UTC)
- In effect from
- Aug 3, 2016, 4:00 AM MDT
- Expired
- Aug 3, 2016, 12:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2466 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518 WWUS75 KMSO 030945 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 345 AM MDT WED AUG 3 2016 MTZ003-031800- /O.NEW.KMSO.LW.Y.0009.160803T1000Z-160803T1800Z/ FLATHEAD/MISSION VALLEYS- 345 AM MDT WED AUG 3 2016 ...LAKE WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. * IMPACTS/TIMING: STIFF SOUTHERLY WINDS WILL CONTINUE THROUGH LATE THIS MORNING. THIS WILL CREATE CHOPPY CONDITIONS WHICH COULD POSE A HAZARD FOR SMALL CRAFT. * WINDS: SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH. * WAVE HEIGHTS: 1 TO 2 FEET...LOCALLY UP TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
1 follow-up statement
591 WWUS75 KMSO 031735 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1135 AM MDT WED AUG 3 2016 MTZ003-031845- /O.EXP.KMSO.LW.Y.0009.000000T0000Z-160803T1800Z/ FLATHEAD/MISSION VALLEYS- 1135 AM MDT WED AUG 3 2016 ...LAKE WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY FOR FLATHEAD LAKE... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Aug 2, 3:00 PM MDT, 12 hours 45 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM MDT, 12 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
300 PM MDT Tue Aug 2 2016
.DISCUSSION...A strong cold front will move across north central
Idaho and western Montana late this afternoon and evening. For
most areas, the front will produce strong west winds, but no precipitation.
The strongest winds should be from the Bitterroots eastward to the
Continental Divide where winds should increase to 25 to 30 mph
with gusts 40 to 50 mph this evening. The biggest concern is any
ongoing and emerging wildfires...and thus why we have issued a red
flag warning for many areas. However, the wind should also produce
some very localized blowing dust, may break small limbs off trees, and
may impact higher profile vehicles along area roads. Although not
as strong...the wind should increase sufficiently to support a
Flathead Lake wind advisory as well into this evening. Only in far
northwest Montana will there be enough moisture for a few
showers...from roughly the Yaak to Glacier National Park.
Cool air at the center of a low pressure system will shift east across
the region tonight with some snow on the highest peaks in Glacier
Park by morning, roughly above 8000 feet. Compared to Tuesday,
temperatures should be 20 to 25 degrees colder in Glacier Park
Wednesday. Other locations in north central Idaho and western
Montana will be dry, but cooler.
Temperatures quickly begin to warm again by Thursday afternoon as
a ridge builds over the Northern Rockies, with near normal
readings for this time of year. Ridges and mid-slopes remain warm
and dry overnight. By Friday, further strengthening of the high
pressure will lead to above normal temperatures, with valleys
highs in the 90s.
Friday night into Saturday morning, models are beginning to show
increasing moisture over the area as a system embedded in
southwest flow transports monsoonal moisture northward. This could
lead to some overnight thunderstorms, in southwest Montana
especially. Despite some mid-level moisture moving in, storms
could be mostly dry and high-based initially. Temperatures remain
near average Saturday and Sunday with continued showers as the
main low approaches from the west.
Model solutions diverge early next week, leading to low confidence
past Monday, but the forecast hints at a cool down with some
additional precipitation as a longwave trough moves over the
Western U.S.
&&
.AVIATION...A strong summer cold front will lead to increased
winds at TAF sites this afternoon and evening with gust of 30-35
kt likely late this afternoon through the evening. Breezy winds
will continue into Wednesday but less intense than experienced
along the front. The front will be relatively dry with only a few
showers and thunderstorms tonight into Wednesday for the Glacier
Park area where terrain obscurations may occur. Smoke from local
wildfires will be noticeable but impacts should remain limited to
local airports such Hamilton.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until midnight MDT tonight Bitterroot...
Deerlodge/West Beaverhead...East Beaverhead...East Lolo.
Red Flag Warning until midnight MDT tonight Salish and Kootenai
Reservation...West Lolo.
Lake Wind Advisory until 9 PM MDT this evening for Flathead Lake
in the Flathead/Mission Valleys.
ID...Red Flag Warning until 11 PM PDT this evening Clearwater/Nez
Perce...until 9 PM PDT this evening Palouse/Hells Canyon.
&&Nearby
Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.